zbMATH — the first resource for mathematics

Global behavior of a multi-group SIS epidemic model with age structure. (English) Zbl 1083.35020
The authors consider the following system of integro-partial differential equations with non-local boundary conditions, describings the dynamics of the transmission of an SIS age-structured epidemic model for a disease that is vertically as well as horizontally transmitted: \[ \begin{aligned} \left ( \frac {\partial}{\partial t}+ \frac {\partial}{\partial a}\right)s_i(t,a)&= - \mu_i (a)s_i(t,a)-\Lambda_i (a, u(t,.))s_i (t,a) + \gamma_i (a) u_i (t,a),\;a>0, t>0,\\ \left ( \frac {\partial}{\partial t}+ \frac {\partial}{\partial a}\right)u_i(t,a)&= - \mu_i (a)u_i(t,a)+\Lambda_i (a, u(t,.))s_i (t,a) - \gamma_i (a) u_i (t,a),\;a>0, t>0,\\ s_i (t,0)&= \int^\omega_0 b_i (a)\left[ s_i (t,a)+(1-q)u_i (t,a)\right]da, \quad t>0,\\ u_i (t,0)&=q_i\int^\omega_0 b_i (a)u_i (t,a)da,\quad 0<q<1,\;t>0, \\ s_i (0,a)&= \psi_i (a),\quad u_i (0,a) = \varphi_i (a),\quad i=1,2,\dots,n, \;a\geq 0, \end{aligned} \] where \(s_i (t,a), u_i (t,a)\) are, respectively, the age-density for susceptible and infective individuals at time t. \(\Lambda_i (t,u(t,.)):= K_i (a) u_i (t,a) + \sum_{j=1}^n \int^\omega_0 K_{ij}(a,s)u_j (t,s)\,ds \) is the force of infection, \(\gamma_i (a)\) is the cure rate, \(b_i (a)\) is the birth rate, \(\mu_i (a)\) is the death rate, \(q_i \in (0,1)\) is the vertical transmission parameter, and \(\psi_i (a), \varphi_i (a)\) are the initial age-distributions.
The main purpose of the paper is to improve the existing stability results for the SIS age-structured epidemic model and generalize the single group results to multiple groups. The authors use semigroup theory and for, appropriate initial age-distributions, obtain convergence results for either the disease-free equilibrium or the endemic equilibrium, in terms of the dominant eigenvalue of an operator.

35B40 Asymptotic behavior of solutions to PDEs
92D25 Population dynamics (general)
45K05 Integro-partial differential equations
47D06 One-parameter semigroups and linear evolution equations
45M05 Asymptotics of solutions to integral equations
47N60 Applications of operator theory in chemistry and life sciences
47N20 Applications of operator theory to differential and integral equations
35L40 First-order hyperbolic systems
35R10 Partial functional-differential equations
Full Text: DOI
[1] S. Busenberg, K. Cooke, Vertically Transmitted Diseases, Biomathematics, vol. 23, Springer, Berlin, 1993. · Zbl 0837.92021
[2] Busenberg, S.; Iannelli, M.; Thieme, H., Global behavior of an age structured S-I-S epidemic model, SIAM J. math. anal., 22, 1065-1080, (1991) · Zbl 0741.92015
[3] S. Busenberg, M. Iannelli, H. Thieme, Dynamics of an age structured epidemic model, in: S.T. Liao, Y.Q. Ye, T.R. Ding (Eds.), Dynamical Systems, Nankai Series in Pure, Applied Mathematics and Theoretical Physics, vol. 4, World Scientific, Singapore, 1993, pp. 1-19. · Zbl 0943.92502
[4] Engel, K.-J.; Nagel, R., One-parameter semigroups for linear evolution equations, (2000), Springer New York · Zbl 0952.47036
[5] Folland, G., Real analysis, (1984), Wiley New York
[6] Inaba, H., A semigroup approach to the strong ergodic theorem of the multi-state stable population process, Math. popul. stud., 1, 1, 49-77, (1988) · Zbl 0900.92122
[7] Lajmanovich, A.; York, J., A deterministic model for gonorrhea in a nonhomogeneous population, Math. biosci., 28, 221-236, (1997) · Zbl 0344.92016
[8] A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, vol. 44, Springer, Berlin, Heidelberg, New York, 1983. · Zbl 0516.47023
[9] PrüB, J., Equilibrium solutions of age-specific population dynamics of several species, J. math. biol., 11, 65-84, (1981)
[10] Smith, H.L., Systems of ordinary differential equations which generate an order preserving flow, SIAM rev., 30, 87-113, (1988) · Zbl 0674.34012
[11] Thieme, H.R., Positive perturbation of operator semigroupsgrowth bounds, essential compactness, and asynchronous exponential grough, Discrete continuous dynamical systems, 4, 735-764, (1998) · Zbl 0988.47024
[12] Webb, G., Theory of nonlinear age-dependent population dynamics, (1985), Marcel Dekker New York, Basel · Zbl 0555.92014
[13] Zeidler, E., Nonlinear functional analysis and its applications I, (1988), Springer New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.